A video released by The National Institute for Occupational Safety and Health (NIOSH) illustrates the profound dangers of fentanyl exposure for first responders.
The video captures footage of a police officer who had arrived at a hotel room with drugs visibly scattered throughout the room and on tables. A bodycam shows the officer become upset, having difficulty breathing and eventually being unable to stand. A fellow officer administered naloxone to counteract the overdose symptoms.
Increased Risk of Accidental Exposure
Accidental exposure to fentanyl may happen as a first responder encounters the victim of an overdose. After arriving on the scene, fentanyl contamination can occur as the official assesses or aids the individual who is sick. Standard protocol for first responders includes triaging the victim to determine immediate procedures. In the event of a drug-related call, officers and other professionals exercise particular caution when touching or interacting with any evidence in the room. Additional precautions may be required due to the amount of fentanyl and other potent opioids.
Some forms of fentanyl can be 10,000 times stronger than morphine. According to the Drug Enforcement Administration, in 2017, 5.96 million prescriptions for fentanyl were issued. Fentanyl and synthetic opioids are often trafficked as pills or combined with heroin to increase potency. This escalation of use increases the likelihood that a first responder could encounter fentanyl.
Accidental exposure can happen in multiple ways:
- Breathing in drug particles
- Membranes in the nose can carry drug particles as someone touches their eyes, mouth or nose
- Skin exposure
- Eating or drinking
- Accidental needle exposure
NIOSH is a leader in guidelines for drug exposures. Experts at the agency recommend medical surveillance of people in fields who handle materials that could be hazardous or contaminated. They also provide operational standards for health care workers and people who may interact with biological or other dangerous materials like fentanyl.
Symptoms of Fentanyl Exposure
Symptoms of fentanyl exposure are important to recognize as the drug can act quickly. Fentanyl can typically be identified as crystals or a powder, which is similar to the form of other drugs that may not generate the same reaction. According to the Centers for Disease Control and Prevention, fentanyl may contaminate water, food and both indoor and outdoor air. The onset of symptoms may begin with discomfort and difficulty breathing within the first few minutes of exposure.
Fentanyl Overdose Symptoms
Fentanyl overdose symptoms include:
- Difficulty breathing
- Decreased pulse
- Drowsiness or falling asleep
- Lowered body temperature
- Difficulty talking or moving
- Faintness and dizziness
Fentanyl overdose death can occur if treatment is not administered.
Fentanyl Overdose Treatment
In the event of exposure, fentanyl overdose treatment should immediately be administered. Naloxone is the standard drug to counteract opioid overdose. Naloxone should be given to the exposed individual and medical monitoring should continue. In the event of an accidental exposure to a dangerous drug or if you or someone you know is involved in a drug overdose event, it is important to seek medical attention immediately.